From Danville, Illinois, USA:
My 11 year old daughter has had diabetes for two years. Her readings were in the 300s starting 10 days ago. Seven days ago, she had a headache, stomach ache and high ketones. Her readings have been in the 300-500 range for seven days with high ketones. I have been driving the doctor nuts calling him. He doesn't know what to do. He has her on a sliding scale and five shots a day. She is still at home and not getting any better. What can we do? We took her to the emergency room twice and they gave her insulin and sent her home. She is eating some and drinking a lot. Her readings were in the high 400s all day today. Should we look for a different doctor tomorrow or what?
It sounds like you have a real emergency on your hands. If you cannot get the blood sugars down and clear the ketones she should be admitted to a hospital as soon as possible.
A few thought to consider:
- Ask the doctor about getting a throat culture. A strep infection can cause severe vomiting, high blood sugars, and ketones even if the child doesn't complain of a sore throat.
- Check the urine for a urine infection.
- Make sure you are not using spoiled insulin. Recently, I was concerned that some vials of lispro insulin [Humalog® brand] may have been spoiled in my local area during shipping. Don't throw away your insulin bottles, but purchase new ones (with different "lot numbers", the numbers and letters on the top of the box and side of the bottle). Make sure you do not put these bottles on the top shelf of your refrigerator where they could freeze and spoil.
- Make sure to draw up and administer all insulin injections yourself to your daughter.
Make sure to call your doctor if the ketones and high blood sugars persist.
Original posting 8 Feb 98
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.